Hail, Linn
- When
- December 5, 12:45 PM CST
- Where
- Linn County, Walker
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -91.833
1 inch hail reported by storm spotter.
A strong cold front moved through Eastern Iowa the afternoon and evening of December 5, 2001. Unseasonably warm and unstable air was found over Eastern Iowa just ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front moved through Eastern Iowa the afternoon and evening of December 5, 2001. Unseasonably warm and unstable air was found over Eastern Iowa just ahead of the front. This air helped fuel a narrow line of thunderstorms across the region. A few of these storms produced large hail and high winds, as they passed through Eastern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 5, 10:40 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1040 AM CST WED DEC 5 2001 MAJOR CHANGES TO ZONES IN MORNING UPDATE THAT WAS JUST SENT. NO DOUBT THAT RECORD HIGHS WILL OCCUR ALONG WITH STRONGER WINDS. TIMING OF PRECIP HAS ALSO BEEN ADJUSTED AS WELL. IF TEMPERATURES HIT THE 70S THIS AFTERNOON POTENTIAL FOR SEVERE WILL BECOME LIKELY. .DVN... IA...NONE. IL...NONE. MO...NONE. 86
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1025 AM CST WED DEC 5 2001 ...SOME THUNDERSTORMS LATE TODAY...WITH A FEW STORMS PRODUCING STRONG TO NEAR SEVERE WINDS...RECORD HIGH TEMPERATURES AND WINDY CONDITIONS EXPECTED... A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA IS ALLOWING FOR UNSEASONABLY WARM AIR TO RUSH INTO THE AREA ON SOUTH WINDS OF 20 TO 35 MPH. A STRONG LOW LEVEL JET OF 60 TO 65 MPH IS ALSO BLOWING ABOUT 3000 FEET OFF THE GROUND. A LINE OF SHOWERS AND STORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. IF SURFACE TEMPERATURES REACH INTO THE 70S...IT COULD ALLOW FOR ENOUGH LOW LEVEL INSTABILITY FOR SOME STORMS TO TAP INTO THIS LOW LEVEL JET AND TRANSPORT THIS ENERGY TO THE SURFACE. IF HIGH TEMPERATURES REACH AROUND 70 DEGREES TODAY...THE STRONGEST STORMS COULD PRODUCE ISOLATED SURFACE WINDS OF 30 TO 45 MPH. HOWEVER... IF SOME AREAS RECEIVE ENOUGH SUNSHINE AHEAD OF THE FRONT TO PUSH TEMPERATURES INTO THE 73 TO 75 DEGREE RANGE...A FEW STORMS MAY BECOME SEVERE AND PRODUCE WINDS OF 55 TO 60 MPH. AS OF 10 AM...THE AREAS MOST SUSCEPTIBLE FOR STRONG TO A FEW STORMS REACHING SEVERE OR NEAR SEVERE LEVELS WILL BE BETWEEN 3 AND 7 PM AND RUN ALONG AND NORTHWEST OF A DUBUQUE TO IOWA CITY TO WASHINGTON AXIS. COLD TEMPERATURES ALOFT MAY ALLOW FOR THE PRODUCTION OF SOME PEA SIZED HAIL WITH THE STRONGEST STORMS. HOWEVER...HAIL SHOULD BE A SECONDARY ISSUE DUE TO THE LIMITED INSTABILITY IN THE MID LEVELS OF THE ATMOSPHERE. HIGH TEMPERATURES TODAY WILL EASILY BREAK RECORDS BY AT LEAST A FEW DEGREES WITH A FEW LOCATIONS BROKEN BY UP TO 10 DEGREES...THREATENING ALL TIME DECEMBER HIGH TEMPERATURE RECORDS. LOCAL LAW ENFORCEMENT...SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR CONDITIONS...ESPECIALLY IN THE AFOREMENTIONED LOCATIONS FOR FURTHER UPDATES AND REPORT ANY SIGNIFICANT WEATHER. NICHOLS
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
1 inch hail reported by storm spotter.
Law enforcement reported a machine shed blown down.
Law enforcement reported 4 inch diameter tree branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275225, 5275226, 5275227.